Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Sep 9, 2021, 8:43 PM EDT for Cattaraugus County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2021, 8:43 PM EDT (00:43 UTC)
- Expired
- Sep 9, 2021, 9:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Buffalo, NY
- Hail
- 0.25 in
- Wind
- 30
County Cattaraugus County, NY
The radar
The Buffalo radar (KBUF), 58 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 243 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
213
WWUS81 KBUF 100043
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
843 PM EDT Thu Sep 9 2021
NYZ019-020-085-100130-
Chautauqua NY-Cattaraugus NY-Southern Erie NY-
843 PM EDT Thu Sep 9 2021
...A strong thunderstorm will impact portions of northwestern
Cattaraugus, southwestern Erie and eastern Chautauqua Counties
through 930 PM EDT...
At 843 PM EDT, Doppler radar was tracking a strong thunderstorm near
Silver Creek, or 13 miles east of Dunkirk, moving southeast at 20
mph.
HAZARD...Winds in excess of 30 mph, pea size hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rains could cause flooding.
Locations impacted include...
Gowanda, Collins, Dayton, Forestville, Perrysburg, Silver Creek
Reservoir and Versailles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4247 7917 4256 7904 4251 7879 4239 7882
4234 7894
TIME...MOT...LOC 0043Z 300DEG 17KT 4250 7907
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
RSHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 9, 7:33 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Sep 9, 7:33 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 733 PM EDT Thu Sep 9 2021 .SYNOPSIS... A trough of low pressure will cross the region this evening with scattered to numerous showers and a few isolated thunderstorms. A few storms may produce pea sized hail. Lake effect rain showers will continue southeast of Lake Ontario and Lake Erie overnight and Friday as a cool airmass pours into the eastern Great Lakes. Dry and warmer weather will return for Saturday. && .NEAR TERM /THROUGH FRIDAY/... A mid level and surface trough just upstream across Southern Ontario will cross the region this evening, with increasing synoptic scale forcing and deeper moisture interacting with steep low/mid level lapse rates supported by residual late day heating and cold air aloft. The result will be scattered to numerous showers and a few widely scattered thunderstorms, peaking in coverage early this evening. Given the cold air aloft, any thunderstorm that develops will be capable of producing pea sized hail. Overnight...the trough axis will move east of the area, with cool northwest flow developing in its wake. The airmass grows plenty cold enough to elicit a lake response, with lake effect showers southeast of the lakes overnight through Friday morning. Synoptic scale moisture remains deep through the overnight to support a good amount of lake effect showers, before drier mid levels move in Friday and force the lake response to weaken. Off Lake Ontario, an upstream connection to Georgian Bay will develop overnight, enhancing the showers southeast of Lake Ontario. The most widespread showers will initially focus from Rochester east across Wayne County and southeastward into the Finger Lakes. By Friday morning the Georgian Bay connection will likely be found between Rochester and Buffalo, producing a few showers there. Off Lake Erie, northwest upslope flow will support lake effect and upslope showers tonight across the higher terrain of the Chautauqua Ridge and Boston Hills. There may be an upstream connection to Lake Huron initially tonight, with this upstream connection then drifting southwest into NW PA overnight through Friday morning. A few lake effect showers will persist southeast of both lakes Friday morning. By afternoon, diurnal heating of the land will likely flip the land/lake instability relationship, with lake effect in the morning giving way to stable lake shadows southeast of the lakes in the afternoon as the surrounding land masses become more unstable. There may still be a few isolated showers inland from the lakes through the afternoon, but with sparse coverage compared to today. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... Weak low level convergence collocated with better moisture profiles Friday night will result in scattered stratocumulus and a continued low-end chance of a showers southeast of Lake Ontario, mainly in the first half of the night. Most areas will stay dry under a building surface ridge and see a partly cloudy night with cooler temperatures in the mid 40s to mid 50s, coolest east of Lake Ontario. Upper level heights flatten by Saturday while the surface ridge axis shifts east from lower Great Lakes to the southeast CONUS and Atlantic coast. Some extra mid to high clouds especially to the north, but dry weather will prevail. It will be warmer with highs well into the 70s as a breezy southwest return flow develops, temps could climb closer to 80 over the lake plains. Wind gusts 25-30 mph possible near the lakes as well as as a stronger LLJ moves overhead, especially across the Niagara Frontier, though warm air advection should help temper mixing. The NAM continues to be more aggressive with the strength of the jet (50+kts), though other model guidance has trended a bit stronger as well. Saturday night will be much warmer than previous nights, with persistent southwest flow stirring ahead of a cold front and associated shortwave crossing central Great Lakes and eventually southern Ontario and Quebec. Temps will only drop into the 60s on average, with mid/upper 60s across the Lake Plains. Widespread rain stays well to the north across Canada in region of stronger PVA ahead of the shortwave trough. A few showers may clip the North Country late Saturday night when the front draws closer to the area. Sunday, the cold front tries to settle to the south across Lake Ontario and the North Country. Stronger forcing remains to the north and instability looks weak, though there remains some uncertainty amongst latest guidance in the timing of the frontal passage. Regardless, the majority of the day should remain mostly dry. More widespread rain chances increase Sunday night as the boundary slowly settles toward NY/PA line. A quick moving swath of moderate to heavy rain is possible as PWATs look relatively elevated and the boundary drops within the right entrance region of an upper level jet. Due to the aforementioned uncertainty in timing, have capped PoPs at chance for now. && .LONG TERM /MONDAY THROUGH THURSDAY/... Mainly quasi-zonal flow will dominate across the CONUS through the first half of the long term period, with a series of progressive weak troughs and ridges, of which the timing of these features will be key to what our weather will be. This will be followed by a more amplified upper level trough digging across the Upper Great Lakes and Northeast by the mid week timeframe. Monday into Monday night, a stationary boundary will lie just south of the NY/PA line. It will then surge back northward as a warm front in response to troughing aloft over the northern Plains and Midwest. Weak mid-level impulses move across the stationary then warm front later Monday into Tuesday, so will place SChc PoPs in for Monday afternoon across much of the region in the vicinity of the boundary, with Chc PoPs in for Tuesday afternoon as the boundary pushes back northeast through the area as warm front. Otherwise, expect a good deal of dry time as well. Fairly good agreement amongst the global models, with the 09/12Z suite still advertising a digging upper level trough and associated surface cold front to arrive across the Northeast toward the mid week timeframe bringing a renewed chance for some better organized precipitation. Otherwise, temperatures will be a bit above normal through mid week, with some cooler air possibly knocking on the door by the tail end of the long term period. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... A trough will cross the Lower Great Lakes this evening, producing scattered to numerous showers and a few scattered thunderstorms. Any storm that develops will be capable of producing pea sized hail. The general showers will then give way to lake effect showers southeast of Lake Erie and Lake Ontario later tonight through Friday morning. KROC and KJHW are the most likely terminals to see lake effect showers. The lake effect showers will diminish in coverage through the day Friday. VFR will prevail most of the time through Friday, but any of the heavier showers will be capable of brief MVFR CIGS/VSBY. Outlook... Saturday...VFR. Sunday and Monday...Mainly VFR with a chance of showers. Tuesday...Mainly VFR. && .MARINE... Moderate westerly winds will become more northwest tonight, and produce very choppy conditions on Lakes Erie and Ontario. Winds and waves are expected to run just below Small Craft Advisory criteria through Friday morning. Winds will then gradually decrease through the day Friday. Winds will become southwest and increase again over the weekend as the pressure gradient tightens over the eastern Great Lakes. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock NEAR TERM...Hitchcock SHORT TERM...PP LONG TERM...JM AVIATION...Hitchcock MARINE...Hitchcock
Hazardous weather outlook, Sep 9, 4:23 AM EDT, 16 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 423 AM EDT Thu Sep 9 2021 NYZ001>008-010>014-019>021-085-100830- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 423 AM EDT Thu Sep 9 2021 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. Stronger thunderstorms this afternoon could produce small hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-100830- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 423 AM EDT Thu Sep 9 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. Waterspouts are possible on both Lake Erie and Lake Ontario today and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Waterspouts are possible on Lake Ontario Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
In the hours before
Special weather statement, Sep 9, 3:45 PM EDT, 4 hours 58 minutes before
Special Weather Statement National Weather Service Buffalo NY 345 PM EDT Thu Sep 9 2021 NYZ001>004-010>014-019>021-085-092200- Niagara-Orleans-Monroe-Wayne-Northern Erie-Genesee-Wyoming- Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 345 PM EDT Thu Sep 9 2021 Scattered showers and thunderstorms will develop late this afternoon and will persist through the early evening hours. Any areas impacted by these showers and storms will see brief heavy downpours and wind gusts possibly up to 30 mph, with any stronger storms capable of producing small hail in addition to heavy rain and gusty winds. Motorists should be prepared for reduced visibility in areas of heavy rain. JM
Special weather statement, Sep 9, 8:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
843 PM EDT Thu Sep 9 2021
NYZ019-020-085-100130-
Chautauqua NY-Cattaraugus NY-Southern Erie NY-
843 PM EDT Thu Sep 9 2021
...A strong thunderstorm will impact portions of northwestern
Cattaraugus, southwestern Erie and eastern Chautauqua Counties
through 930 PM EDT...
At 843 PM EDT, Doppler radar was tracking a strong thunderstorm near
Silver Creek, or 13 miles east of Dunkirk, moving southeast at 20
mph.
HAZARD...Winds in excess of 30 mph, pea size hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rains could cause flooding.
Locations impacted include...
Gowanda, Collins, Dayton, Forestville, Perrysburg, Silver Creek
Reservoir and Versailles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4247 7917 4256 7904 4251 7879 4239 7882
4234 7894
TIME...MOT...LOC 0043Z 300DEG 17KT 4250 7907
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RSHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 2:24 AM EDT | Small Craft Advisory | BUF | 10 hr |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.